Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 6:01 PM EDT for Pulaski County, Tazewell County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 3, 2002, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Pulaski County, VA, Tazewell County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:11 PM EDT | Hail 0.75 | Tazewell, VA | |
| Jul 3, 6:20 PM EDT | Hail 0.88 | Fairlawn, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 032201 SVRRNK VAC185-032230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A * SEVERE THUNDERSTORM WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT. * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAZEWELL...MOVING WEST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE TAZEWELL... RICHLANDS... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3708 8140 3728 8136 3713 8183 3698 8174
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 3:09 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 309 PM EDT WED JUL 3 2002 SHORT RANGE... FIRST OFF...A SVR TSTM WATCH IN EFFECT TIL 8 PM FOR OUR WHOLE FA. WILL HAVE LIKELY POPS ALONG AND EAST OF BLUE RIDGE THRUGH EARLY EVENING WITH 50 POPS IN THE FAR WEST. AGAIN...ACTIVITY SHOULD DECREASE AND END BY LATE EVENING. LEE TROF SHIFTS EAST OVERNIGHT...THEN FRONT MOVES INTO THE PA-OH VLY REGION THURSDAY. ANOTHER UNSTABLE DAY...WITH BEST LOW LVL CONVERGENCE OCCURRING ACROSS THE NRN CWA...WHERE I WILL PUT HIGHER POPS. MDLS SLOWING FRONT DOWN...ESP AVN...SO MAY HAVE TO ADD CHANCE POPS FURTHER NORTH INTO THE NRV. EXTENDED... STILL APPEARS 5H RIDGE WILL RETROGRADE NEXT WEEK...AS TROF DIGS OVER THE EAST BY TUESDAY. SFC FRONT WILL BE TO OUR SOUTH SAT MORNING...SO SAT APPEARS DRY FOR NOW. MEAN RH INCREASES OVER THE BLUE RIDGE SUNDAY...BUT STILL APPEARS ANY ACTIVITY WILL STILL BE TO OUR SOUTH. MEAN LAYER MOISTURE CONTINUES INCREASING MONDAY. FRONT APPROACHES FA LATE MONDAY...PASSING THROUGH THE FA LATE TUESDAY. SO TUESDAY APPEARS TO BE THE BETTER DAY FOR CHANCES OF TSRA...ALTHOUGH THINK A CHANCE IN THE MTNS MONDAY AFTN MAY BE REQUIRED. THE FRONT SHOULD BE TO ERN NC WED AFTN...BUT PLAN ON KEEPING A CHANCE IN FOR MOST OF THE AREA THEN. PRELIM CCF NUMBERS FCSTID = 5 ROA 70 92 70 90 / 50 40 30 10 LYH 68 93 68 89 / 60 40 30 10 DAN 71 94 71 91 / 50 30 30 30 BLF 64 84 64 83 / 40 30 30 30 LWB 62 83 61 82 / 40 40 30 10 BCB 64 89 64 84 / 50 40 30 30 TNB 62 84 62 84 / 70 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jul 3, 3:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/02/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/02/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/02/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/02/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/02/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/02/02 BEDFORDLocal storm report, Jul 3, 4:04 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
209 PM 3S FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
222 PM FANCY GAP VA 0.75 INCH HAIL
07/03/02 CARROLL
246 PM GLADYS VA 0.88 INCH HAIL
07/03/02 APPOMATTOX
305 PM SPOUT SPRING VA 0.75 INCH HAIL
07/03/02 APPOMATTOX REPORTED BY SPOUT SPRING
POST OFFICE.
310 PM APPOMATTOX VA 0.75 INCH HAIL
07/03/02 APPOMATTOX
320 PM 5W HILLSVILLE VA 1.00 INCH HAIL
07/03/02 CARROLL REPORTED BY SKYWARN
SPOTTER.
320 PM HUDDLESTON VA 0.75 INCH HAIL
07/03/02 BEDFORDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
| Jul 3, 1:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 27 min |
| Jul 3, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 28 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 37 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 28 min |
| Jul 3, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 50 min |
| Jul 3, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 31 min |
| Jul 3, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 3, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 30 min |
| Jul 3, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 3, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 42 min |
| Jul 3, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 26 min |
| Jul 3, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 52 min |
| Jul 3, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 31 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 52 min |
| Jul 3, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 29 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jul 3, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 30 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, Wythe, City of Roanoke, City of Salem | 33 min |
| Jul 3, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 26 min |
| Jul 3, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 3, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 29 min |
| Jul 3, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 23 min |
| Jul 3, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| Jul 3, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 25 min |
| Jul 3, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 22 min |
| Jul 3, 5:41 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jul 3, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 48 min |
| Jul 3, 5:50 PM EDT | Flash Flood Warning | RNK | Tazewell | 115 min |
| Jul 3, 6:28 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.